Alert archive / Texas / Small Craft Advisories in 2021
Small Craft Advisory 31, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this small craft advisory at Mar 24, 2021, 10:25 PM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2021, 10:25 PM CDT (03:25 UTC)
- Expired
- Mar 25, 2021, 4:00 PM CDT
- In force
- 18 hr
- Issued by
- NWS Houston/Galveston, TX
The text
As transmitted.
224 WHUS74 KHGX 250325 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1025 PM CDT Wed Mar 24 2021 GMZ350-251130- /O.NEW.KHGX.SC.Y.0031.210325T0325Z-210325T2100Z/ /O.CON.KHGX.MF.Y.0023.000000T0000Z-210325T1500Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM- 1025 PM CDT Wed Mar 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT THURSDAY... ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY... * WHAT...For the Dense Fog Advisory, dense fog will reduce visibility to 1 NM or less. For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 6 ft with occasional seas to 7 ft. * WHERE...Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM. * WHEN...For the Dense Fog Advisory, until 10 AM CDT Thursday. For the Small Craft Advisory, until 4 PM CDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. Low visibility will make navigation difficult. * ADDITIONAL DETAILS...Webcams in the area are showing that visibility is decreasing significantly on nearshore Gulf waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ GMZ355-251130- /O.NEW.KHGX.SC.Y.0031.210325T0325Z-210325T2100Z/ /O.EXA.KHGX.MF.Y.0023.000000T0000Z-210325T1500Z/ Coastal waters from High Island to Freeport TX out 20 NM- 1025 PM CDT Wed Mar 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT THURSDAY... ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THURSDAY... * WHAT...For the Dense Fog Advisory, dense fog will reduce visibility to less than 1 NM. For the Small Craft Advisory, southwest winds 15 to 20 kt with gusts up to 25 kt and seas 4 to 6 ft with occasional seas to 7 ft. * WHERE...Coastal waters from High Island to Freeport TX out 20 NM. * WHEN...For the Dense Fog Advisory, until 10 AM CDT Thursday. For the Small Craft Advisory, until 4 PM CDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. Low visibility will make navigation difficult. * ADDITIONAL DETAILS...Webcams show that visibility is decreasing significantly on nearshore Gulf waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ GMZ370-375-251130- /O.NEW.KHGX.SC.Y.0031.210325T0325Z-210325T2100Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 1025 PM CDT Wed Mar 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT THURSDAY... * WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and seas 5 to 7 ft. * WHERE...Waters from Freeport to High Island from 20 to 60 NM. * WHEN...Until 4 PM CDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ GMZ330-251130- /O.EXA.KHGX.MF.Y.0023.000000T0000Z-210325T1500Z/ Matagorda Bay- 1025 PM CDT Wed Mar 24 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THURSDAY... * WHAT...Dense fog will reduce visibility to 1 NM or less. * WHERE...Matagorda Bay. * WHEN...Until 10 AM CDT Thursday. * IMPACTS...Low visibility will make navigation difficult. * ADDITIONAL DETAILS...Observations show that visibility for portions of Matagorda Bay has decreased to less than 1 NM. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$
3 follow-up statements
140 WHUS74 KHGX 250454 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1154 PM CDT Wed Mar 24 2021 GMZ335-251300- /O.EXA.KHGX.MF.Y.0023.000000T0000Z-210325T1500Z/ Galveston Bay- 1154 PM CDT Wed Mar 24 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THURSDAY... * WHAT...Dense fog will reduce visibility to 1 NM or less. * WHERE...Galveston Bay. * WHEN...For the Dense Fog Advisory, until 10 AM CDT Thursday. For the Small Craft Advisory, until 4 PM CDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. Low visibility will make navigation difficult. * ADDITIONAL DETAILS...Webcams show that visibility is decreasing significantly on bays and nearshore Gulf waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ GMZ350-355-251300- /O.CON.KHGX.MF.Y.0023.000000T0000Z-210325T1500Z/ /O.CON.KHGX.SC.Y.0031.000000T0000Z-210325T2100Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- 1154 PM CDT Wed Mar 24 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THURSDAY... * WHAT...For the Dense Fog Advisory, dense fog will reduce visibility to 1 NM or less. For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 6 ft with occasional seas to 7 ft. * WHERE...Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM. * WHEN...For the Dense Fog Advisory, until 10 AM CDT Thursday. For the Small Craft Advisory, until 4 PM CDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. Low visibility will make navigation difficult. * ADDITIONAL DETAILS...Webcams in the area are showing that visibility is decreasing significantly on nearshore Gulf waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ GMZ330-251300- /O.CON.KHGX.MF.Y.0023.000000T0000Z-210325T1500Z/ Matagorda Bay- 1154 PM CDT Wed Mar 24 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY... * WHAT...Dense fog will reduce visibility to 1 NM or less. * WHERE...Matagorda Bay. * WHEN...Until 10 AM CDT Thursday. * IMPACTS...Low visibility will make navigation difficult. * ADDITIONAL DETAILS...Observations show that visibility for portions of Matagorda Bay has decreased to less than 1 NM. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ GMZ370-375-251300- /O.CON.KHGX.SC.Y.0031.000000T0000Z-210325T2100Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 1154 PM CDT Wed Mar 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THURSDAY... * WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and seas 5 to 7 ft. * WHERE...Waters from Freeport to High Island from 20 to 60 NM. * WHEN...Until 4 PM CDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
960 WHUS74 KHGX 250936 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 436 AM CDT Thu Mar 25 2021 GMZ350-355-252100- /O.EXT.KHGX.MF.Y.0023.000000T0000Z-210325T1600Z/ /O.CON.KHGX.SC.Y.0031.000000T0000Z-210325T2100Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- 436 AM CDT Thu Mar 25 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CDT THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...For the Dense Fog Advisory, dense fog will reduce visibility to 1/4 to 1/2 NM. For the Small Craft Advisory, west winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 6 ft. * WHERE...Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM and Coastal waters from High Island to Freeport TX out 20 NM. * WHEN...For the Dense Fog Advisory, until 11 AM CDT this morning. For the Small Craft Advisory, until 4 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. Low visibility will make navigation difficult.PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ GMZ330-335-251600- /O.EXT.KHGX.MF.Y.0023.000000T0000Z-210325T1600Z/ Matagorda Bay-Galveston Bay- 436 AM CDT Thu Mar 25 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CDT THIS MORNING... * WHAT...Dense fog will reduce visibility to 1/4 to 1/2 NM. * WHERE...Matagorda Bay and Galveston Bay. * WHEN...Until 11 AM CDT this morning. * IMPACTS...Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ GMZ370-375-252100- /O.CON.KHGX.SC.Y.0031.000000T0000Z-210325T2100Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 436 AM CDT Thu Mar 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and seas 4 to 6 ft. * WHERE...Waters from High Island to Freeport TX from 20 to 60 NM and Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
463 WHUS74 KHGX 251442 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 942 AM CDT Thu Mar 25 2021 GMZ350-355-252100- /O.CAN.KHGX.MF.Y.0023.000000T0000Z-210325T1600Z/ /O.CON.KHGX.SC.Y.0031.000000T0000Z-210325T2100Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- 942 AM CDT Thu Mar 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... ...DENSE FOG ADVISORY IS CANCELLED... * WHAT...Northwest winds 15 to 25 knots with higher gusts. Seas 3 to 6 feet. Dense fog has dissipated and visibility has improved to greater than 3 nautical miles. * WHERE...Coastal waters from the Matagorda Ship Channel Texas to High Island Texas out 20 nautical miles. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ GMZ330-335-251545- /O.CAN.KHGX.MF.Y.0023.000000T0000Z-210325T1600Z/ Matagorda Bay-Galveston Bay- 942 AM CDT Thu Mar 25 2021 ...DENSE FOG ADVISORY IS CANCELLED... Dense fog has dissipated and visibility has improved to greater than 3 nautical miles. The Marine Dense Fog Advisory previously in effect has been canceled. $$ GMZ370-375-252100- /O.CON.KHGX.SC.Y.0031.000000T0000Z-210325T2100Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 942 AM CDT Thu Mar 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...West winds 15 to 25 knots with higher gusts becoming northwest this afternoon. Seas 4 to 7 feet. * WHERE...Waters from High Island to the Matagorda Ship Channel Texas from 20 to 60 nautical miles. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Mar 24, 4:01 PM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, Mar 24, 4:01 PM CDT, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
401 PM CDT Wed Mar 24 2021
.SHORT TERM...(Through Thursday Night)
A strong east wind on the north side of a weak surface low and
warm front has brought elevated water levels and strong rip
currents to parts of the coast today. Will maintain the Coastal
Flood Advisory through 03z and will extend the Rip Current
Statement through 03z. Water levels should begin to decrease as we
approach low tide by mid evening. Weak warm air advection has
also fostered the development of weak showers and patchy drizzle.
The warm air advection will persist into the evening and periods
of very light rain/drizzle should continue. Warm air will flow
over cooler waters near the coast and Galveston Bay and there is
some potential for sea fog tonight. The water temperature is up to
67 degrees so dew points will need to climb a few more degrees
for saturation to kick in. Cloud cover and mixing from winds will
keep MinT values on the warm side and lows will probably stay in
the mid 60's areawide.
A short wave trough over New Mexico this afternoon will move
toward the Texas panhandle tonight. This feature coupled with
favorable jet dynamics and a surface cold front will trigger a
line of showers and thunderstorms to develop over Central Texas.
The line is expected to weaken late tonight as the cold front
nears the area. The jet dynamics will lag behind the surface front
and capping over SE TX will hinder the development of strong to
severe storms. That said, if a cold pool can propagate into the
region, perhaps a few strong to severe storms will be possible
between 06-12z. SPC has outlooked areas northwest of a Brenham to
Livingston line in a Slight to Marginal Risk for severe storms for
tonight and a Marginal Risk east of a line from Crockett to
Galveston for Thursday morning.
Skies will clear quickly in the wake of the front and clear skies
areawide are expected by 19z. The warm start to the day coupled
with a NW wind should allow MaxT values to be on the warm side.
Most areas will approach 80 degrees with full sunshine expected
in the afternoon. Clear skies and cooler temperatures are expected
Thursday night as the dry air will allow for strong radiational
cooling. 43
&&
.LONG TERM [Friday Through Wednesday]...
Surface high pressure behind the departing cold front will continue
to drift to the east throughout the day on Friday, eventually
allowing for a return to onshore flow heading into the weekend. The
relatively pleasant daytime dewpoints in the 50s will quickly rise
into the mid to upper 60s overnight, while increasing cloud cover
and thereby limited radiative cooling will help keep lows in the mid
to upper 60s at most locations during the evening hours. Meanwhile,
a longwave upper trough will begin to push into the southwestern
CONUS during this time, eventually digging into the Four Corners
region by Saturday. This feature will induce cyclogenesis along the
leeside of the Rocky Mountains, and a cold front extending from it
will slowly move into the Southern Plains on Saturday. With
southerly flow remaining on the cards into Saturday, another warm
and humid day can be expected with inland highs approaching the low
to mid-80s and lows remaining in the mid to upper 60s. By Saturday
afternoon, total PWs surge to over 1.5in across the region, which
will prove favorable for shower/storm activity ahead of the
approaching front on Saturday evening.
Our next period of significant precipitation looks to begin on
Sunday as the surface front pushes into SE TX during the
morning/afternoon hours, with showers and storms developing
along/ahead of the advancing boundary. Both the GFS/EC solutions
continue to depict this boundary stalling near the coast on Sunday
evening and precipitation continuing as a result, though the GFS
continues to trend a bit further southward compared to the EC. With
the boundary remaining stalled and the aforementioned upper trough
ejecting into the Central Plains by Monday, global models continue
to indicate the development of a weak coastal low over the Western
Gulf. GFS remains the most aggressive in its depiction of the
resultant QPF, showing a prolonged and widespread rainfall event
across the northern half of our area through early Tuesday. The EC,
given its more northward positioning of the stalled boundary, keeps
the bulk of the activity north of the area. I have deviated from the
NBM's bearish PoPs and increased values to 30-40% in some locations
as a result of this recent trend in global deterministic solutions.
That being said...this potential event is still 5-6 days out and
there's still plenty of time for the picture to change.
With the upper trough pushing further eastward by late Monday/early
Tuesday, precipitation chances will dwindle ahead of the potential
approach of a strong cold front around Wednesday. While a lot of
uncertainty remains regarding the timing and intensity of this
feature, our next period of cooler and drier weather looks to
possibly arrive by mid-to-late next week.
Cady
&&
.MARINE...
A challenging marine forecast today as sustained east winds were
considerably higher than forecast. East winds at 20 gust 30 knots
have increased water levels on the Bolivar with some minor
coastal flooding reported. Water levels at 3 PM reached 3.5 feet
and it will probably increase a bit more before stabilizing and
then dropping as low tide approaches mid evening. The east winds
have also produced dangerous rip currents. These should begin to
weaken later tonight as winds decrease ahead of the next front.
Despite lower winds over the southern Gulf waters, seas are
elevated and will maintain a SCEC for those areas.
A cold front will cross the coastal waters Thursday morning. An
offshore flow will develop but the pressure gradient does not look
tight so a light to moderate offshore flow is expected. Surface
high pressure will move toward the Arklatex Thursday night and
then push east on Friday. An east wind will develop on Friday in
the wake of the departing sfc high. Onshore winds will develop on
Saturday and remain onshore through the weekend. A weak coastal
trough could develop on Sunday and sfc winds will briefly back to
the east before veering to the SE on Monday as low pressure
develops over the western plains. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 59 76 53 81 63 / 40 20 0 0 10
Houston (IAH) 64 79 53 81 67 / 40 50 0 0 10
Galveston (GLS) 65 78 62 75 67 / 40 40 0 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for the
following zones: Brazoria Islands...Galveston Island and
Bolivar Peninsula...Matagorda Islands.
Coastal Flood Advisory until 10 PM CDT this evening for the
following zones: Galveston Island and Bolivar Peninsula.
GM...Small Craft Advisory until 7 PM CDT this evening for the
following zones: Coastal waters from High Island to
Freeport TX out 20 NM...Galveston Bay.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:37 PM CDT | Marine Dense Fog Advisory | HGX | 14 hr | |
| Mar 24, 10:21 PM CDT | Coastal Flood Advisory | HGX | Galveston | 10 hr |
| Mar 24, 10:21 PM CDT | Rip Current Statement | HGX | Brazoria, Galveston, Matagorda | 10 hr |
| Mar 25, 1:15 AM CDT | Dense Fog Advisory | HGX | Brazoria, Chambers, Galveston, Harris, Jackson, Liberty and 1 more | 4 hr |
Nearby
Small Craft Advisories in Texas, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.